my doctor says i have some thickness of the heart muscle with normal function after having an echo. What does this mean? what is the cause and treatment for this?two years ago i began taking cholestrol meds lipitor 20mg and diovan40mg for flucuating pressure and a aspirin a day with no signs of this in my pass echocardiograms.
Thanks for your question.
Thickness of heart muscle is called hypertrophy and most likely your doctor is describing left ventricular hypertrophy LVH). This is usually a response to the heart working a bit harder than it should be. This most commonly is caused by long standing high blood pressure. Some athletes develop LVH as response to their athletic demands. Function is not usually affected unless the hypertrophy is advanced. This thickening may also be evident on an electrocardiogram.
I suggest you discuss this situation with your physician. You may need tighter control of your blood pressure. As part of his examination, he/she should check all your pulses to be sure there are no major blockages that could put extra strain on the heart.
Martin Cane, M.D.
My grandson was just diagnosed with a thick heart. We are awaiting blood results to rule out any other issues, but I am worried. He is a runner and is only 17 (today) years old. He has dreams of the Olympics, some day.
What type of questions should I be asking our cardiologist? Thank you,